Europe South Asia Asia Pacific Americas Middle East Africa BBC Homepage World Service Education



Front Page

World

UK

UK Politics

Business

Sci/Tech

Health

Education

Sport

Entertainment

Talking Point

In Depth

On Air

Archive
Feedback
Low Graphics
Help

Wednesday, July 21, 1999 Published at 23:21 GMT 00:21 UK


Health

Anti-depressant herb may harm sight

Many buy St John's Wort over the counter for mild depression

St John's wort, hailed as a natural remedy for depression, could cause cataracts in some patients, says US research.

It is just the latest report of side effects associated with the herb and its active ingredient hypericin.

Joan Roberts, of Fordham University, New York, showed in laboratory experiments that the drug reacts with light, both visible and ultraviolet, to produce free radicals, molecules that can damage the cells of the body.

These, the scientists found, can react with vital proteins in the eye.

Roberts said: "If the proteins are damaged, they precipitate out of solution and make the lens cloudy. That's what a cataract is."

Cataract operation straightforward

If left to grow worse for long enough, cataracts can cause blindness. A simple operation is required in most cases to removed the damaged tissue and restore sight.

The photo-sensitivity caused by St John's wort is a well-known side effect.

Some users can develop rashes when exposed to strong sunlight, and, despite study evidence that the herb can alleviate the depression associated with Seasonal Affective Disorder, the combination of light-boxes, another treatment, and St John's wort is not recommended.

There have also been reports of intense pain developing in areas exposed to sunlight, which researchers believe is also due to damage to nerves caused by free radical molecules.

Ivor Roots, a clinical pharmacologist at Humboldt University in Berlin, said: "One should not assume that herbal drugs are without potential side-effects.

"In Germany, it is recommended to avoid tanning beds while taking St John's wort."


[ image: St John's wort may increase the effect of skin cancer treatments]
St John's wort may increase the effect of skin cancer treatments
This is not the only side-effect which has been reported. Minor side-effects such as upset stomach, allergic reaction, fatigue and restlessness are possible.

However, some doctors are sure the product is safe. Dr David Wheatley, a psychiatrist at the Charter Chelsea Clinic said he had had no complaints about side-effects.

He said: "It works extremely well for people with mild to moderate depression."

Used in cancer fight

However, the photo-sensitive effect may be harnessed by cancer experts to help tackle skin cancers by making them more sensitive to laser treatment.

A study is already underway to see if this is possible.

A spokeswoman for the Institute of Medical Herbalists said: "It is always a matter of dosage.

"People think that because it is a herbal remedy, if they take double the dose stated on the packet, they will get double the benefits with no side effects.

"Natural remedies do have side effects and people should always consult a herbalist."



Advanced options | Search tips




Back to top | BBC News Home | BBC Homepage | ©


Health Contents

Background Briefings
Medical notes

Relevant Stories

16 Jul 99 | Health
Government backs down over herbal remedies

15 Jul 99 | Health
Happy crisps fight depression

06 Jul 99 | Health
Farmers seek herbal remedy

26 Feb 99 | Health
Herbal remedies contain steroids

23 Feb 99 | Health
Herbal remedies may reduce fertility





Internet Links


St John's wort information

St John's wort FAQ

Research Council for Complementary Medicine

New Scientist


The BBC is not responsible for the content of external internet sites.




In this section

Disability in depth

Spotlight: Bristol inquiry

Antibiotics: A fading wonder

Mental health: An overview

Alternative medicine: A growth industry

The meningitis files

Long-term care: A special report

Aids up close

From cradle to grave

NHS reforms: A guide

NHS Performance 1999

From Special Report
NHS in crisis: Special report

British Medical Association conference '99

Royal College of Nursing conference '99